Logo eprints

Fractal and topological properties of directed fractures

Caldarelli, Guido and Castellano, Claudio and Vespignani, Alessandro Fractal and topological properties of directed fractures. Physical Review E, 49 (4). pp. 2673-2679. ISSN 1539-3755 (1994)

Full text not available from this repository.


We use the Born model for the energy of elastic networks to simulate ‘‘directed’’ fracture growth. We define directed fractures as crack patterns showing a preferential evolution direction imposed by the type of stress and boundary conditions applied. This type of fracture allows a more realistic description of some kinds of experimental cracks and presents several advantages in order to distinguish between the various growth regimes. By choosing this growth geometry it is also possible to use without ambiguity the box-counting method to obtain the fractal dimension for different subsets of the patterns and for a wide range of the internal parameters of the model. We find a continuous dependence of the fractal dimension of the whole patterns and of their backbones on the ratio between the central- and noncentral-force contributions. For the chemical distance we find a one-dimensional behavior independent of the relevant parameters, which seems to be a common feature for fractal growth processes.

Item Type: Article
Identification Number: 10.1103/PhysRevE.49.2673
Uncontrolled Keywords: PACS: 64.60.Ak, 62.20.Mk, 05.40.+j
Subjects: Q Science > QC Physics
Research Area: Economics and Institutional Change
Depositing User: Ms T. Iannizzi
Date Deposited: 27 Feb 2012 09:34
Last Modified: 27 Feb 2012 09:34
URI: http://eprints.imtlucca.it/id/eprint/1188

Actions (login required)

Edit Item Edit Item